Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 33, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 6:22 PM EDT for Essex County, Middlesex County, Worcester County, Massachusetts. It was in force for 3 hr. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2023, 6:22 PM EDT (22:22 UTC)
- Expired
- Jul 21, 2023, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, MA, Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 81 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:30 PM EDT | FLASH FLOOD | 3 W Lowell, MA | Jeep stuck in street flooding on Wellman Ave. |
| Jul 21, 6:31 PM EDT | FLASH FLOOD | Billerica, MA | Rogers st bridge in Billerica closed due to significant flooding. relayed by amateur radio. |
| Jul 21, 6:32 PM EDT | FLASH FLOOD | 1 Ese Lowell, MA | Multiple cars stuck in street flooding at Lawrence St Bridge underpass. |
| Jul 21, 6:32 PM EDT | FLASH FLOOD | 1 Ese Lowell, MA | Multiple cars stuck in street flooding at the Lawrence St Railroad Bridge underpass. relayed by amateur radio. |
| Jul 21, 6:40 PM EDT | FLASH FLOOD | 1 E Chelmsford, MA | Dalton Rd and Fletcher St closed due to significant street flooding. |
| Jul 21, 6:43 PM EDT | FLASH FLOOD | 1 Wsw Westford, MA | 4 inches of water in basement with 6-12 inches of flooding in driveway on Polley Rd. |
| Jul 21, 6:45 PM EDT | FLASH FLOOD | 1 Ne Chelmsford, MA | Jessie Rd off Turnpike Rd impassable due to flooding. |
| Jul 21, 6:50 PM EDT | FLASH FLOOD | 2 E Lowell, MA | Douglas Road flooded to around 3 feet deep. |
| Jul 21, 6:50 PM EDT | FLASH FLOOD | 2 Se Dracut, MA | Troll Brook Ln flooded with a sinkhole developing in the yard of a residence. |
| Jul 21, 6:57 PM EDT | FLASH FLOOD | 2 Wnw Dracut, MA | Significant street flooding requiring DPW assistance. |
| Jul 21, 7:20 PM EDT | FLASH FLOOD | 1 N Billerica, MA | Mount Pleasant St at MBTA Bridge closed due to flooding. Car stuck in street flooding. |
| Jul 21, 7:20 PM EDT | FLASH FLOOD | Billerica, MA | Mount Pleasant St at the MBTA bridge in Billerica closed due to flooding with a car stuck in floodwaters. relayed by amateur radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WGUS51 KBOX 212222
FFWBOX
MAC009-017-027-220130-
/O.NEW.KBOX.FF.W.0033.230721T2222Z-230722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
622 PM EDT Fri Jul 21 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Northeastern Worcester County in central Massachusetts...
Northwestern Essex County in northeastern Massachusetts...
Northeastern Middlesex County in northeastern Massachusetts...
* Until 930 PM EDT.
* At 622 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford,
Andover, Dracut, Tewksbury, North Andover, Reading, Burlington,
Wilmington, Westford, Acton, Concord, Newburyport, Amesbury, North
Reading and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4249 7159 4253 7168 4270 7162 4270 7129
4274 7125 4274 7118 4277 7118 4282 7111
4281 7107 4286 7103 4288 7095 4287 7094
4279 7092 4272 7093 4263 7100 4251 7121
4248 7134 4247 7146
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
AL2 follow-up statements
090
WGUS71 KBOX 212346
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
746 PM EDT Fri Jul 21 2023
MAC009-017-027-220130-
/O.CON.KBOX.FF.W.0033.000000T0000Z-230722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex MA-Middlesex MA-Worcester MA-
746 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS
EVENING FOR NORTHEASTERN WORCESTER, NORTHWESTERN ESSEX AND
NORTHEASTERN MIDDLESEX COUNTIES...
At 746 PM EDT, local law enforcement in Lowell, Billerica,
Hubbardston and Dracut reported street flooding in those towns from
heavy rain which fell across the warned area. Between 1 and 2.5
inches of rain have fallen. The expected rainfall rate is 0.5 to 1.5
inches in 1 hour. While rain has temporarily lightened up,
additional thunderstorms over central and western Massachusetts will
be moving into the warned area within the next half hour to hour.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is already occurring and additional
expected rains may worsen or trigger new areas of flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford,
Andover, Dracut, Tewksbury, North Andover, Reading, Burlington,
Wilmington, Westford, Acton, Concord, Newburyport, Amesbury, North
Reading and Bedford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4249 7159 4253 7168 4270 7162 4270 7129
4274 7125 4274 7118 4277 7118 4282 7111
4281 7107 4286 7103 4288 7095 4287 7094
4279 7092 4272 7093 4263 7100 4251 7121
4248 7134 4247 7146
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$
AL832
WGUS71 KBOX 220132
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
932 PM EDT Fri Jul 21 2023
MAC009-017-027-220142-
/O.EXP.KBOX.FF.W.0033.000000T0000Z-230722T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex MA-Middlesex MA-Worcester MA-
932 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN WORCESTER,
NORTHWESTERN ESSEX AND NORTHEASTERN MIDDLESEX COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4249 7159 4253 7168 4270 7162 4270 7129
4274 7125 4274 7118 4277 7118 4282 7111
4281 7107 4286 7103 4288 7095 4287 7094
4279 7092 4272 7093 4263 7100 4251 7121
4248 7134 4247 7146
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:42 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 21, 3:42 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 342 PM EDT Fri Jul 21 2023 .SYNOPSIS... Though we can't rule out a pop-up shower or thunderstorms in interior Southern New England on Saturday, mainly dry weather prevails. Pleasant midsummer weather for Sunday with mostly sunny skies, low humidity levels and seasonably warm temperatures. Humidity then returns for early to mid next week along with daily chances for showers and thunderstorms, becoming more concentrated on Tuesday. Late next week features lower shower and storm chances but even warmer temperatures and rising humidity levels. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 330 pm update... we are just rolling with what Mother Nature is dishing out. Broken line of convection out across the CT River Valley, which is where the axis of best instability currently is (MLCAPE about 1000 J/kg). So far none of the storms have reached severe limits, but we've had some small hail and gusty winds. Biggest issue has been the torrential rainfall, and unfortunately some cell training occurred across parts of western MA -- producing over 4" of rain in about 1 hour time in the Conway to Deerfield area. In a normal summer, that amount of water would be rather problematic. Given how wet we've been, it's a really bad thing. Flash Flood Warnings have been issued for those areas. The entire convective line has been slow to move east, and cells have been reforming in the same areas -- so for the next 2-4 hours, additional flash flooding is likely. As for the rest of the evening into overnight, convective models are struggling. Will maintain the general forecast concept that the current line of t-storms will slowly push east, but weaken as they do. Another batch of t-storms currently getting into eastern NY are out ahead of a weak surface cold front. Those should be entering our western areas about sunset, so not thinking severe t-storm risk, but could still maintain a local flooding problem. That should be the kicker to get everything to finally move east and offshore after midnight. Thunder threat is lower in eastern MA and across the Cape overnight, but a rumble or two is possible. Will be patches of low clouds/fog across the Cape and Islands. Additional fog is expected after midnight in the CT River Valley, especially after skies clear. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... 330 pm update... Saturday is looking rather nice. Much drier airmass will overspread the region, with PW values below 1". Some hi-res models indicate that there could be an isolated shower across SE MA in the afternoon as moisture remains a little higher there. Combined with sea breeze boundaries, that could be enough to spark that 1 or 2 light showers. Probabilities of that happening are less than 15%, so they are not explicitly included in the forecast. Stuck with model blend for highs, generally around normal with low to mid 80s (cooler at the coasts). Dewpoints may end up being lower than currently forecast, if boundary layer mixing overachieves. Have in upper 50s across the NW to mid 60s in the east, but much of the region could end up with dewpoints in the 50s. Exception will probably be far SE MA and the Cape/Islands. Quiet weather Saturday night. Perhaps some fog across SE MA (again, residual moisture hanging on in that area). A little below normal for lows, but should be comfy enough to open up the windows. Lots of 50s to lower 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... 330 pm update... Key Points: * Not as warm and less humid Sat night * Pick of the weekend is Sunday with sunny and seasonably warm weather, but comfortable humidity * Chance of showers/t-storms next Tue and Fri. Otherwise mainly dry weather with a gradual increase in heat & humidity, with 90s possible late next week. Short wave trough over southeast Quebec deamplifies and lifts northeast away from the region. In its wake, NW flow aloft streaming across SNE with 850 mb ensemble temp anomalies slightly cooler than normal into MA/CT/RI. This combined with light winds, decreasing clouds and dew pts falling into the mid and upper 50s, low to mid 60s for the coastline, will result in a very comfortable Sat night for late July. Departing sHighlights: * Gorgeous mid-summer day Sunday with warm temps, dry weather and lower humidity levels. * Unsettled with daily chances for showers and t-storms Mon thru Wed, tending more concentrated on Tue. * Drier weather for late week, but significant heat and humidity appears favored with a potential for elevated heat indices Thu-Fri. Details: Sunday: Overall still shaping up to be a pleasant Sunday in Southern New England with mostly sunny, dry weather and warm temperatures. In addition, much lower humidity levels are forecast on westerly flow with dewpoints into the upper 50s to lower 60s. Compared to the last several days where dewpoints have been more commonly in the upper 60s to mid 70s, this will feel pretty refreshing by comparison. Clear skies and light winds will set the stage for a cooler and more comfortable mid-summer night than we've experienced essentially for much of July. Seasonably warm highs in the middle/upper 80s with lows in the lower 60s. Early to Mid Next Week: Still some variation on which day(s) may offer better shower and t- storm chances. However SW flow resumes with a return to elevated humidity and at least daily chances for showers and t-storms. Current loose consensus across models is that the shower and t-storm coverage would be more modest/isolated on Mon, with more coverage on Tue/Tue night, perhaps lingering into Wed as well. Too soon to delineate if any storms may become severe, though localized, persistent downpours may elevate the risk for at least localized excessive rain and possible flooding given elevated soil moisture conditions and streamflows in the 90th percentile given the spate of recent heavy rains. Temps to trend around or just above seasonable levels. Late Week: We get into shortwave ridging aloft for late next week, and this should at least keep shower and t-storm chances to a relative minimum. However the main story for late next week is even warmer temperatures, given 850 mb temps that are in the upper teens to nearly 20C! Highs may reach into the mid 80s to lower-mid 90s with not much nighttime relief. Combined with elevated humidity levels, some risk for elevated heat indices may develop. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z update. Confidence overall is moderate. Tricky forecast, as it always is with convection. As of just prior to 18z, scattered thunderstorms are forming across western CT and MA. They should progress eastward during the afternoon and into the evening, but questions about how well they maintain intensity. That has big ramifications for the forecast for BOS in particular. Have added in TEMPO groups for best guess on timing for TSRA at BAF, BDL and ORH. However as the storms move further east, they should be weakening, so only went with TEMPO SHRA for BOS, BED and PVD, though did include VCTS in the body of the TAF. There may be another weakening line of showers and t-storms, that are currently across central NY, coming into the area during the mid evening into overnight hours. Low confidence, so a lot of VCSH in the forecast. That second line of convection will actually mark the passage of a weak cold front. Winds will shift to SW/W after that passage during the overnight hours. Expect a mix of VFR and MVFR ceilings today, with IFR expected, especially along the east coast, Cape and Islands. Eventually we break out into VFR area wide starting Saturday morning. KBOS TAF...Moderate confidence in TAF. Expect additional TAF amendments to fine tune timing of TSRA later this afternoon. Some low ceilings over the adjacent waters are expected to move in this evening for MVFR, perhaps IFR conditions. KBDL TAF...Moderate confidence in TAF. Expect additional TAF amendments to fine tune timing of TSRA. Potenial for IFR conditions after 04z with fog forming in the CT River Valley. Low confidence, so not in the forecast at this time. Outlook /Sunday through Wednesday/... Sunday through Monday Night: VFR. Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA. Tuesday Night: VFR. Wednesday: VFR. Slight chance SHRA, slight chance TSRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 330 pm update... High confidence overall. Most of the thunderstorms will remain across the inland areas this evening, however showers and perhaps a rumble of thunder will affect coastal waters overnight. A weak cold front pushes through late tonight, with winds turning to the SW/W. Otherwise looking like pretty tranquil for the weekend. Weak ridge of high pressure will develop over the region and drift south. Expect onshore winds to develop near the coast. Areas of fog overnight, should dissipate by tomorrow morning. Not expecting any fog Saturday through Saturday night. Outlook /Sunday through Wednesday/... Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/Nash NEAR TERM...Nash SHORT TERM...Nash LONG TERM...Loconto AVIATION...Loconto/Nash MARINE...Loconto/Nash
Hazardous weather outlook, Jul 21, 4:08 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 408 PM EDT Fri Jul 21 2023 CTZ004-MAZ004-012-222015- Windham CT-Northern Worcester MA-Southern Worcester MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and central Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>024-026-RIZ001>008-222015- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-003-MAZ002-003-008>011-222015- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Jul 21, 5:08 PM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
508 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Tstm Wnd Dmg 1 WNW Townsend 42.67N 71.72W
07/21/2023 Middlesex MA Fire Dept/Rescue
Tree down on wires on Barker Hill Rd near
Turnpike Rd. Relayed by amateur radio.
&&
BWLocal storm report, Jul 21, 5:14 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
514 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM Hail 1 SE Fitchburg AP 42.54N 71.74W
07/21/2023 M0.75 inch Worcester MA Trained Spotter
&&
BWSpecial weather statement, Jul 21, 5:46 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
546 PM EDT Fri Jul 21 2023
MAZ004>007-026-212245-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-Northern Worcester MA-
546 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern Essex,
east central Worcester and northeastern Middlesex Counties through
645 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chelmsford, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford, Andover,
Dracut, Tewksbury, North Andover, Wilmington, Westford, Acton,
Hudson, Concord, Newburyport, Amesbury, North Reading, Bedford and
Ipswich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Massachusetts.
&&
LAT...LON 4287 7082 4271 7078 4277 7081 4277 7082
4270 7081 4240 7159 4252 7169 4270 7137
4270 7129 4274 7124 4274 7118 4282 7115
4281 7107 4286 7103 4289 7092
TIME...MOT...LOC 2146Z 237DEG 27KT 4260 7136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPLocal storm report, Jul 21, 6:06 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
606 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Flash Flood Hubbardston 42.49N 72.02W
07/21/2023 Worcester MA Trained Spotter
Social media photo of urban flooding on
route 68 in the center of Hubbardston, with
a car in floodwaters.
&&
ALLocal storm report, Jul 21, 6:12 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
612 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Flash Flood 1 W Fitchburg AP 42.55N 71.77W
07/21/2023 Worcester MA Dept of Highways
MassDOT social media account reports that
both eastbound and westbound sides of Route
2 near mile marker 98 in Leominster are
closed due to flooding.
&&
ALSpecial weather statement, Jul 21, 6:16 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
616 PM EDT Fri Jul 21 2023
MAZ002-003-008-212315-
Western Franklin MA-Western Hampshire MA-Eastern Franklin MA-
616 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of north central
Hampshire and central Franklin Counties through 715 PM EDT...
At 616 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashfield, or 11 miles southwest of Greenfield, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Greenfield, Orange, Deerfield, Montague, Sunderland, Northfield,
Williamsburg, Bernardston, Buckland, Conway, Shelburne, Leverett,
Erving, Shutesbury, Ashfield, Colrain, Gill, Whately, Chesterfield
and Goshen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western Massachusetts.
&&
LAT...LON 4273 7254 4273 7246 4253 7231 4238 7278
4254 7290
TIME...MOT...LOC 2216Z 240DEG 12KT 4250 7276
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:56 PM EDT | Special Weather Statement | BOX | Franklin | 64 min |
| Jul 21, 1:55 PM EDT | Special Weather Statement | BOX | Hampden | 65 min |
| Jul 21, 2:03 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 3 hr |
| Jul 21, 2:06 PM EDT | Special Weather Statement | BOX | Franklin | 54 min |
| Jul 21, 2:59 PM EDT | Special Weather Statement | BOX | Franklin | 61 min |
| Jul 21, 3:02 PM EDT | Flash Flood Warning | BOX | Franklin, Worcester | 5 hr |
| Jul 21, 3:50 PM EDT | Special Weather Statement | BOX | Worcester | 55 min |
| Jul 21, 4:18 PM EDT | Special Weather Statement | BOX | Middlesex | 57 min |
| Jul 21, 4:24 PM EDT | Tornado Warning | BOX | Worcester | 17 min |
| Jul 21, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 27 min |
| Jul 21, 4:47 PM EDT | Special Weather Statement | BOX | Middlesex | 58 min |
| Jul 21, 4:49 PM EDT | Flash Flood Warning | BOX | Middlesex, Worcester | 3 hr |
| Jul 21, 4:58 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 43 min |
| Jul 21, 5:01 PM EDT | Special Weather Statement | BOX | Worcester | 59 min |
| Jul 21, 5:07 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 57 min |
| Jul 21, 5:46 PM EDT | Special Weather Statement | BOX | Middlesex | 59 min |
| Jul 21, 6:04 PM EDT | Flash Flood Warning | BOX | Franklin, Hampshire | 2 hr |
| Jul 21, 6:16 PM EDT | Special Weather Statement | BOX | Franklin | 59 min |
| Jul 21, 6:32 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 39 min |
| Jul 21, 7:22 PM EDT | Special Weather Statement | BOX | Middlesex | 53 min |
| Jul 21, 7:54 PM EDT | Areal Flood Warning | BOX | Franklin, Worcester | 111 min |
Nearby
Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.